Kansas, 2005Flood in Kansas, January 6 to 7, 2005
January 6 to 7, 2005 · NWS EAX · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 6, 3:15 PM CST, 2 hours 45 minutes earlier.
Area forecast discussion, Jan 6, 3:15 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
315 PM CST THU JAN 6 2005
.DISCUSSION...
STRATOCUMULUS THAT HAS DEVELOPED THROUGHOUT THE DAY SHOULD LAST AT
LEAST INTO THE EARLY PART OF TONIGHT. THERE MAY BE A FEW HOURS FOR
THE STRATOCU TO BREAK UP BEFORE MORE LOW CLOUDS MOVE IN FROM THE
WEST. WINDS WILL ROTATE TO THE SOUTH THROUGH THIS EVENING AS SURFACE
HIGH PRESSURE CONTINUES TO SLIDE EAST ACROSS ARKANSAS. WARM AIR
ADVECTION WILL SET IN TONIGHT...KEEPING MOST PLACES SEVERAL DEGREES
WARMER THAN LAST NIGHT. THE PROGRESSION OF AN AREA OF
STRATUS...CURRENTLY OVER SOUTHWEST KANSAS AND THE PANHANDLES OF
TEXAS AND OKLAHOMA...IS THE PRIMARY CONCERN OVERNIGHT TONIGHT.
FORECAST MODELS WANT TO ADVECT THIS AREA OF STRATUS NORTHEAST ACROSS
FAR EASTERN KANSAS/WESTERN MISSOURI BY 12Z TOMORROW. HAVE FOLLOWED
SUIT AND INCREASED CLOUD COVER EARLY TOMORROW MORNING. LOOKS LIKE
THE CLOUD COVER WILL LAST THROUGH MUCH OF THE DAY TOMORROW...CAUSING
A BATTLE OF WARM AIR ADVECTION AND THE LACK OF SUNSHINE IN TERMS OF
HIGH TEMPERATURES. WENT A COUPLE OF DEGREES BELOW GUIDANCE NUMBERS
THINKING THE LACK OF SUNSHINE AND CONTINUED SNOW/ICE ON THE GROUND
WILL INHIBIT TEMPERATURES SOMEWHAT.
AN UPPER LEVEL SHORTWAVE WILL APPROACH TOMORROW AFTERNOON AND
EVENING...ALONG WITH A SURFACE TROUGH THAT WILL SLIDE ACROSS THE
FORECAST AREA. THE RESULT OF THESE FEATURES SHOULD BE JUST AN
INCREASE/CONTINUING CLOUD COVER. IF THE CLOUDS ARE ABLE TO CLEAR OUT
BY EARLY SATURDAY MORNING...THERE IS A REMAINING CONCERN FOR FOG
DEVELOPMENT. WINDS SHOULD BE VERY LIGHT IF NOT CALM...WITH THE
SURFACE HIGH BECOMING CENTERED OVER MISSOURI AND ARKANSAS. HAVE
ADDED AREAS OF FOG IN THE NORTHWEST TO THE GRIDS FOR SATURDAY
MORNING. WOULD NOT BE SURPRISED IF THIS AREA NEEDS TO BE EXPANDED
BY FOLLOWING SHIFTS. TEMPERATURES WILL CONTINUE TO MODERATE ON
SATURDAY AND WITH THE AID OF SOME SUNSHINE...SHOULD HELP MELT THE
REMAINING SNOW AND ICE COVER.
STOFLET
A RIDGE OF HIGH PRESSURE IS RETROGRADING TOWARD THE ALEUTIAN ISLANDS
THIS AFTERNOON. THIS EVOLVING HIGH AMPLITUDE RIDGE WILL BE THE
DOMINANT SYNOPTIC WEATHER FEATURE CONTROLLING THE FLOW PATTERN OVER
NORTH AMERICA THROUGH THE END OF NEXT WEEK. DOWNSTREAM OF THE
BUILDING RIDGE, A SHORTWAVE TROUGH IS DIGGING OVER VANCOUVER ISLAND
TODAY. THE GFS, CANADIAN, AND UKMET FORECAST THIS VANCOUVER WAVE TO
DROP AS FAR SOUTH AS THE MOUTH OF THE COLUMBIA RIVER BEFORE TRACKING
EAST OVER THE ROCKIES BY THE END OF THE WEEKEND. THE ECMWF IS SLOWER
AND DIGS THE SHORTWAVE FURTHER SOUTH INTO NORTHERN CALIFORNIA ON
MONDAY NIGHT. THE AMPLITUDE AND ORIENTATION OF THE TROUGH OVER THE
PACIFIC NORTHWEST IS IMPORTANT BECAUSE IT WILL DETERMINE HOW QUICKLY
ARCTIC AIR CAN RETURN TO THE CENTRAL UNITED STATES. A DEEPER AND
SLOWER TROUGH WILL KEEP MILD SOUTHWEST FLOW OVER THE CENTRAL UNITED
STATES LONGER. AT THIS TIME, THE CONSENSUS OF THE HPC AND
SURROUNDING OFFICES IS TO FAVOR THE ECMWF WITH ITS MORE AMPLIFIED
AND SLOWER SOLUTION. THE ANTICIPATED STRENGTH OF THE DEVELOPING
UPPER RIDGE OVER THE ALEUTIAN IS THE MAIN REASON FOR FAVORING THE
ECMWF. SINCE THE EXTENDED MODELS DID NOT HANDLE THIS WEEKS ARCTIC
AIR AND ICE STORM VERY WELL, FORECAST CONFIDENCE IS LOW FOR THE
LATTER HALF OF THE WEEK.
KOCH
&&
.PREV DISCUSSION...
349 AM...
FINALLY SEEING THE WINTER STORM PULLING OUT OF THE REGION. SURFACE
OBS SHOWING LINGERING FLURRIES AND POSSIBLY A LITTLE FREEZING
DRIZZLE OVERNIGHT. WILL CONTINUE TO SEE THAT ACROSS MUCH OF THE
FORECAST AREA EARLY THIS MORNING...WITH NO ACCUMULATION EXPECTED.
TEMPS THROUGH THE NEXT SEVERAL DAYS ARE THE PRIMARY CONCERN AT THE
MOMENT. CLOUDS WILL BE ON THE DECREASE TODAY...ALTHOUGH TEMPS THIS
AFTERNOON WILL REMAIN COOL. THE COOL TEMPS AND CLEARING SKIES WILL
SET THE REGION UP FOR ANOTHER COLD NIGHT TONIGHT. ALTHOUGH TEMPS FOR
MOST LOCATIONS WILL NOT BE AS COLD AS THIS MORNING...WITH WARM AIR
ADVECTION SETTING UP. DESPITE THE WARM AIR ADVECTION...TEMPS WILL
STILL MODERATE SOME ON FRIDAY WITH THE LAYER OF ICE AND SNOW ON
EVERYTHING.
GFS/ETA MODELS INDICATE A WEAK COLD FRONT WILL TRY TO MOVE ACROSS
THE REGION LATE FRIDAY AND FRIDAY NIGHT SO HAVE KEPT LOWS ON THE
COOL SIDE. WARM AIR ADVECTION STARTS UP IN EARNEST ONCE AGAIN OVER
THE WEEKEND. SO EXPECT TEMPS TO FOLLOW SUIT.
WILL HAVE TO WATCH FOR FOG SATURDAY NIGHT. SOUNDINGS (ESPECIALLY THE
ETA) SHOW A STRONG FOG PROFILE. BOTH GFS AND ETA SHOW HIGHER DEW
POINTS RAPIDLY MOVING NORTH INTO THE REGION...AS TROUGH OUT WEST
DEVELOPS AND PUSHES CLOSER.
NRR
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
WFO EAX
Hazardous weather outlook, Jan 6, 12:51 PM CST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1251 PM CST THU JAN 6 2005
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071200-
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY
TEMPERATURES ARE EXPECTED TO GRADUALLY WARM TO ABOVE AVERAGE THIS
WEEKEND AND REMAIN RELATIVELY MILD THROUGH THE MIDDLE OF NEXT WEEK.
AN ARCTIC COLD FRONT IS POISED TO DESCEND ON THE CENTRAL UNITED
STATES AGAIN LATE NEXT WEEK. WINTRY WEATHER COULD ACCOMPANY THIS COLD
SURGE AS EARLY AS WEDNESDAY NIGHT. IT IS TOO EARLY TO DETERMINE IF
SIGNIFICANT WINTER STORM WILL OCCUR.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.
KOCH
Flood, Linn
- When
- January 6, 6:00 PM CST to January 7, 6:00 PM CST
- Where
- Linn forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.212, -94.843 (the zone’s center; the record gives no point)
The Marais Des Cygnes River near Trading Post crested at 25.68 feet, or 0.68 of a foot above flood stage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Pennsylvania, January 6 to 7, 2005$700,000 · 1 event
- Flood in Pennsylvania, January 6, 2005$500,000 · 1 event
- Winter Weather in Pennsylvania, January 6, 2005$290,000 · 8 events
- Flooding in Indiana, January 6 to 28, 2005$300,000 · 4 events
- Flood in Illinois, January 6 to 31, 2005$300,000 · 1 event
- Winter Weather in New York, January 6, 2005$180,000 · 8 events
- Avalanche in Colorado, January 6 to 12, 2005$200,000 · 2 events
- Winter Storm in New York, January 6, 2005$140,000 · 7 events
- Flooding in Indiana, January 6 to 21, 2005$100,000 · 2 events
- Flood in Pennsylvania, January 6 to 7, 2005$100,000 · 1 event
- Winter Weather in Vermont, January 6, 2005$55,000 · 7 events
- Winter Weather in Vermont, January 6, 2005$40,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438949.